"Although that is sometimes the case in poorly conducted treatment, it turns out that these medications are having profound and very fundamental effects at the level of the gene," he said.
Lithium (Eskalith, Lithobid) and other psychotherapeutic medications, he explained, increase levels of nerve growth factor: "You can actually demonstrate the brain becoming more massive or heavier with the use of some of these mood stabilizers and perhaps antidepressants and antipsychotics as well. So, it is not specifically a given agent that I find so promising as this aspect of their mechanism of action. There is a lot of potential for developing new agents along the lines of neuroprotection and improved neuronal function."
On the controversial issue of prescribing antidepressants for children, Pies said, "In general, antidepressants, if used appropriately and for the right indications, do much more good than harm, and I believe that is true in both children and adults."
With regard to suicidality, Pies said, "The jury is still out." He has seen the warnings from the U.S. Food and Drug Administration and acknowledges there is a puzzling finding of about a 2% difference in terms of suicidal thoughts and behavior between the children taking placebo and those taking the antidepressants. But, he said, it is difficult to know what that percentage difference really tells us.
"Those figures are not based on actual suicides, but rather on suicidal thoughts and behavior. Sometimes, something like a child banging his head on a table was included in some studies as an indication of suicidality," he said. "We need to interpret those figures cautiously."
Pies suggested that some of the children who become agitated and possibly suicidal after receiving antidepressants may actually be children who have undiagnosed bipolar disorder.
"If you give an antidepressant without a mood stabilizer to someone with unsuspected bipolar disorder, some of them can get quite agitated and enter a so-called mixed episode, in which they can become suicidal," he said.
Within the first week or so of a child or adult taking a psychotropic medication, Pies recommended that the patient's clinician do a very careful assessment, looking for akathisia, agitation and signs of a mixed state.